New Mexico, 2006

Winter Storm in New Mexico, November 29 to 30, 2006

November 29 to 30, 2006 · NWS ABQ · 12 events in 12 counties and zones

Heavy snow and breezy winds developed across the central and northern mountains and the east central highlands as an upper level storm and cold front moved southeast from Utah into central New Mexico. Amounts ranged from 6 to 10 inches in the northern mountains and 4 to 8 inches from Colfax County southward into San Miguel, Santa Fe and Torrance Counties then east into the plains reaching…

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Heavy snow and breezy winds developed across the central and northern mountains and the east central highlands as an upper level storm and cold front moved southeast from Utah into central New Mexico. Amounts ranged from 6 to 10 inches in the northern mountains and 4 to 8 inches from Colfax County southward into San Miguel, Santa Fe and Torrance Counties then east into the plains reaching between Clayton and Roswell. Elsewhere snow of 2 to 4 inches was widespread across the western counties and central valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 29, 3:00 PM MST, 3 hours earlier.

Area forecast discussion, Nov 29, 3:00 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MST WED NOV 29 2006

.DISCUSSION...BIGGEST WINTRY STORM OF THIS YOUND SEASON SO FAR
CONTINUING TO EXERT ITS INFLUENCE ACROSS NM. LIKELY
FRONTOGENETIC/DYNAMIC ENHANCED SNOW BANDS ALREADY HAVE DROPPED
SOME WARNING CRITERIA SNOWS ACROSS PORTIONS OF E CENTRL AND NE NM
MAINLY ZONES 5...11 AND 12 THAT WE HAVE HEARD ABOUT HERE. ZONES
1...2...3...8...9 WILL NOT BE IN HIGHLIGHTS WITH 9 BEING CANCELED
A LITTLE EARLY. THERE MAY STILL BE SOME ISOLATED AMOUNTS TO AN
INCH OR POSSIBLY 2 IN FAR E BERNALILLO AND VALENCIA COUNTIES THIS
EVENING...BUT THIS WILL BE SPELLED OUT IN PRODUCTS. ZONE 4
EXTENDED TO 9 PM PARTLY DUE TO EXPECTED SLIGHT TO MODERATE EAST
SLOPE UPSLOPE ENHANCEMENT.

FURTHER OUT IN TIME CHANGES RELATIVELY FEW WITH TEMP TWEAKS...MORE
DOWN THAN UP...THE MAIN FOCUS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................   9  34  12  41 /  10   0   0   0
GALLUP..........................  -2  32   3  45 /  10   0   0   0
GRANTS..........................   1  32   4  46 /  10   0   0   0
GLENWOOD........................  15  44  14  58 /  20   0   0   0
CHAMA...........................  -7  26  -2  38 /  50   5   0   0
LOS ALAMOS......................   8  33  10  45 /  30   5   0   0
RED RIVER.......................  -9  21  -9  34 /  50   5   0   0
TAOS............................   0  28   2  40 /  50   5   0   0
SANTA FE........................   9  31  10  42 /  40   5   0   0
SANTA FE AIRPORT................  11  32  13  43 /  40   5   0   0
ESPANOLA........................   8  38   9  48 /  30   5   0   0
ALBUQUERQUE HEIGHTS.............  18  34  21  45 /  50   5   0   0
ALBUQUERQUE VALLEY..............  13  37  15  48 /  50   5   0   0
ALBUQUERQUE FOOTHILLS...........  15  31  18  43 /  40   5   0   0
ALBUQUERQUE WEST MESA...........  16  35  17  46 /  40   5   0   0
SOCORRO.........................  20  39  15  49 /  50   5   0   0
SANDIA PARK/CEDAR CREST.........  10  30  12  44 /  50   5   0   0
MORIARTY/ESTANCIA...............   3  31  10  47 /  70   5   0   0
CARRIZOZO.......................  20  35  13  48 /  50   5   0   0
RUIDOSO.........................  14  31  11  47 /  60   5   0   0
RATON...........................   2  29   8  44 /  70   5   0   0
LAS VEGAS.......................   4  29  13  45 /  80   5   0   0
ROY.............................  12  31  14  45 /  90   5   0   0
CLAYTON.........................   8  31  17  45 /  80  10   0   0
SANTA ROSA......................  13  39  18  55 /  80   5   0   0
TUCUMCARI.......................  14  35  18  50 /  80  10   0   0
FORT SUMNER.....................  16  40  16  57 /  90  10   0   0
CLOVIS..........................  16  37  18  52 /  60  30   0   0
PORTALES........................  16  39  16  53 /  60  30   0   0
ROSWELL.........................  25  41  19  56 /  60  10   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 4 AM MST THURSDAY FOR NMZ005-NMZ006-NMZ007-
NMZ010-NMZ011-NMZ012-NMZ013.

WINTER WEATHER ADVISORY UNTIL 9 PM MST THIS EVENING FOR NMZ004-NMZ014-
NMZ015.

WINTER WEATHER ADVISORY UNTIL 4 AM MST THURSDAY FOR NMZ016-NMZ017-
NMZ018-NMZ019-NMZ020-NMZ021-NMZ026.

&&

43
Hazardous weather outlook, Nov 29, 5:48 AM MST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 AM MST WED NOV 29 2006

NMZ001>021-026-301300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
548 AM MST WED NOV 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORIES ARE IN EFFECT FOR MUCH OF WESTERN...
CENTRAL AND NORTHERN NEW MEXICO TODAY INTO TONIGHT. COLD AIR IS
POURING INTO THE STATE FROM THE NORTH AND WILL CONTINUE THROUGHOUT
THE DAY AND TONIGHT. SNOW WILL CONTINUE OVER NORTHWEST NEW MEXICO
TODAY...AND SPREAD SOUTH AND EAST THROUGH TONIGHT. SNOW CAN BEGIN
AS RAIN IN THE LOWER ELEVATIONS OF CENTRAL NEW MEXICO. GENERAL
SNOWFALL AMOUTNS WILL AVERAGE 1 TO 4 INCHES BELOW 7500 FEET AND
3 TO 6 INCHES ABOVE 7500 FEET. LOCALLY HIGHER AMOUNTS OF 8 TO 12
INCHES ARE POSSIBLE OVER THE NORTHERN MOUNTAINS AND NORTHEAST
HIGHLANDS. WINDS WILL BE STRONG ENOUGH TO CREATE BLOWING AND SOME
DRIFTING SNOW...AND REDUCE VISIBILITES TO AROUND ONE QUARTER MILE
OR LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED. HOWEVER...WEATHER CAN CHANGE
VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING
1.888.386.7637.

40

In the hours before

Local storm report, Nov 29, 12:57 PM MST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1257 PM MST WED NOV 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             SANDIA PARK             35.17N 106.36W
11/29/2006  E3.0 INCH        BERNALILLO         NM   PUBLIC

0800 AM     SNOW             ALBUQUERQUE             35.12N 106.62W
11/29/2006  E1.0 INCH        BERNALILLO         NM   CO-OP OBSERVER

            FOOTHILLS STATION EAST OF TRAMWAY AND MONTGOMERY

0945 AM     SNOW             SANTA FE                35.68N 105.95W
11/29/2006  M2.2 INCH        SANTA FE           NM   PUBLIC

            INTERSECTION NM 599/NM284

0948 AM     SNOW             ZUNI PUEBLO             35.07N 108.85W
11/29/2006  M4.0 INCH        MCKINLEY           NM   PUBLIC

1010 AM     SNOW             PIETOWN                 34.30N 108.13W
11/29/2006  E3.0 INCH        CATRON             NM   PUBLIC

            AT PIETOWN CAFE

1010 AM     SNOW             S VILLANUEVA            35.26N 105.36W
11/29/2006  E1.0 INCH        SAN MIGUEL         NM   TRAINED SPOTTER

1010 AM     SNOW             CLINES CORNERS          35.01N 105.67W
11/29/2006  E3.0 INCH        TORRANCE           NM   DEPT OF HIGHWAYS

1047 AM     SNOW             6 SSW LAS VEGAS         35.52N 105.24W
11/29/2006  E1.5 INCH        SAN MIGUEL         NM   TRAINED SPOTTER

&&

SHY
Local storm report, Nov 29, 2:51 PM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
251 PM MST WED NOV 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     SNOW             DATIL                   34.15N 107.84W
11/29/2006  E3.0 INCH        CATRON             NM   OTHER FEDERAL

0231 PM     SNOW             2 NE BINGHAM            33.91N 106.35W
11/29/2006  E1.0 INCH        SOCORRO            NM   TRAINED SPOTTER

&&

SHOEMAKE
Local storm report, Nov 29, 4:27 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
427 PM MST WED NOV 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     SNOW             ANTON CHICO             35.20N 105.14W
11/29/2006  E2.0 INCH        GUADALUPE          NM   PUBLIC

0107 PM     SNOW             PIETOWN                 34.30N 108.13W
11/29/2006  E4.5 INCH        CATRON             NM   PUBLIC

            1.5 INCH ADDITIONAL SNOW SINCE 1010 AM MST TODAY AT
            PIETOWN CAFE.

0143 PM     SNOW             14 SW SAN RAFAEL        34.97N 108.06W
11/29/2006  E5.0 INCH        CIBOLA             NM   OTHER FEDERAL

            AT EL MALPAIS NATIONAL MONUMENT

0228 PM     SNOW             2 S GALLUP              35.49N 108.74W
11/29/2006  E3.0 INCH        MCKINLEY           NM   PUBLIC

0245 PM     SNOW             GASCON                  35.89N 105.45W
11/29/2006  E4.0 INCH        MORA               NM   TRAINED SPOTTER

0246 PM     SNOW             ANGEL FIRE              36.39N 105.28W
11/29/2006  E6.0 INCH        COLFAX             NM   AMATEUR RADIO

0250 PM     SNOW             GRANTS                  35.15N 107.84W
11/29/2006  E4.0 INCH        CIBOLA             NM   NEWSPAPER

0315 PM     SNOW             GRAN QUIVIRA            34.26N 106.10W
11/29/2006  M2.0 INCH        SOCORRO            NM   CO-OP OBSERVER

&&

SHY
Special weather statement, Nov 29, 4:32 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
432 PM MST WED NOV 29 2006

NMZ001>003-008-009-301200-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-
UPPER RIO GRANDE VALLEY-WEST CENTRAL MOUNTAINS-
432 PM MST WED NOV 29 2006

...MUCH COLDER TEMPERATURES MOVING IN...

COLD AIR PENETRATING INTO NEW MEXICO WILL DROP TEMPERATURES RAPIDLY
AS SNOW TAPERS OFF AND CLOUDS THIN OUT. EXPECT OVERNIGHT
TEMPERATURES BOTTOMING IN THE SINGLE DIGITS OVERNIGHT WITH
TEMPERATURES NEAR ZERO CLOSE TO THE COLORADO AND ARIZONA BORDERS.

SNOWFALL EARLIER TODAY THAT MELTED ON ROADWAYS WILL FREEZE TONIGHT...
CREATING VERY SLIPPERY ROAD CONDITIONS. DRIVERS VENTURING OUT
TONIGHT AFTER SNOW HAS TAPERED OFF SHOULD CHECK ROAD CONDITIONS...
AND USE EXTRA CAUTION FOR ROADS THAT ARE ICE COVERED. ADJUST SPEED
AS NEEDED AND LEAVE PLENTY OF EXTRA TIME TO REACH YOUR DESTINATION
SAFELY.

SHY
Local storm report, Nov 29, 5:30 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 PM MST WED NOV 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     SNOW             TAOS                    36.39N 105.58W
11/29/2006  E8.0 INCH        TAOS               NM   CO-OP OBSERVER

&&

BSHOEMAK

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Sangre de Cristo Mountains

When
November 29, 6:00 PM MST to November 30, 6:00 AM MST
Where
Sangre de Cristo Mountains forecast zone
Reported by
COOP Observer

Eight inches of snow fell at Taos and Red River.

Winter Storm, Northwest Mountains Including Jemez

When
November 29, 6:00 PM MST to November 30, 6:00 AM MST
Where
Northwest Mountains Including Jemez forecast zone
Reported by
COOP Observer

Six to seven inches of snow fell at Los Alamos. Eight inches of snow fell at Espanola and elsewhere across Rio Arriba County.

Winter Storm, Westcentral Mountains

When
November 29, 6:00 PM MST to November 30, 6:00 AM MST
Where
Westcentral Mountains forecast zone
Reported by
COOP Observer

Four to six inches of snow fell in Cibola County at El Morro.

Winter Storm, Northeast Highlands

When
November 29, 9:00 PM MST to November 30, 6:00 AM MST
Where
Northeast Highlands forecast zone
Reported by
COOP Observer

Six to eight inches of snow fell at Eagle Nest and other east slope communities of the Sangre de Cristo Mountains.

Winter Storm, Sandia/Manzano Mountains

When
November 29, 9:00 PM MST to November 30, 6:00 AM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
COOP Observer

Six to eight inches of snow fell at Edgewood and other east mountain communities in Santa Fe and Torrance Counties.

Winter Storm, Capitan/Northern Sacramento Mountains

When
November 29, 11:00 PM MST to November 30, 9:00 AM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Reported by
COOP Observer

Six inches of snow fell at Ruidoso.

Winter Storm, Central High Plains/Estancia Valley County

When
November 29, 11:00 PM MST to November 30, 9:00 AM MST
Where
Central High Plains/Estancia Valley County forecast zone
Reported by
COOP Observer

Six to eight inches of snow fell in Santa Fe, San Miguel and Torrance Counties.

Winter Storm, De Baca

When
November 29, 11:00 PM MST to November 30, 9:00 AM MST
Where
De Baca forecast zone
Reported by
COOP Observer

Four to six inches of snow fell in De Baca County.

Winter Storm, Far Northeast Plains

When
November 29, 11:00 PM MST to November 30, 9:00 AM MST
Where
Far Northeast Plains forecast zone
Reported by
COOP Observer

Four to six inches of snow fell in Union County at Hayden, Clayton and elsewhere.

Winter Storm, Chaves County Plains

When
November 29, 11:00 PM MST to November 30, 9:00 AM MST
Where
Chaves County Plains forecast zone
Reported by
COOP Observer

Four to six inches of snow fell in the Roswell area and elsewhere across northern Chaves County.

Winter Storm, Conchas Lake/Guadalupe

When
November 29, 11:00 PM MST to November 30, 9:00 AM MST
Where
Conchas Lake/Guadalupe forecast zone
Reported by
COOP Observer

Four to six inches of snow fell near Mosquero, Santa Rosa and elsewhere across eastern San Miguel and Guadalupe Counties.

Winter Storm, Harding

When
November 29, 11:00 PM MST to November 30, 9:00 AM MST
Where
Harding forecast zone
Reported by
COOP Observer

Four to six inches of snow fell near Roy and elsewhere across Harding County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6460, 6461, 6462, 6466, 6480, 6458, 6463, 6464, 6465, 6467, 6477, 6478.